Category: 

What are the Effects of Taking Methadone and Alcohol Together?

Article Details
  • Written By: Dave Slovak
  • Edited By: Susan Barwick
  • Last Modified Date: 26 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
NASA scientists have discovered a class of stars with atmospheric temperatures cooler than the human body.  more...

December 2 ,  1982 :  The first permanent artificial heart was implanted in a human.  more...

Like any other drug, especially any narcotic, methadone can be purposefully or unintentionally abused and present serious health risks when taken with other drugs. When an individual takes methadone and alcohol together, he or she can experience a wide range of physical and emotional problems. Common physical side effects include minor symptoms such as headache, dizziness or faintness, shortness of breath, anxiety, and minor body aches, as well as more severe symptoms such as respiratory and heart problems, hallucinations, and unconsciousness. Alcohol can also speed up the methadone withdrawal process, which can cause the individual severe physical pain and mental stress that may lead them back to using more dangerous opiates. At worst, mixing methadone and alcohol can lead to death.

Taking methadone and alcohol is dangerous because of the way these substances affect a person’s body. methadone and alcohol are both classified as depressants, which can hinder reflexes, slow heart rate, lower blood pressure, and restrict breathing. When the two substances are taken together, the effects are amplified.

For example, a person who begins a methadone treatment program may start with a high daily dosage. He or she may already experience some of the common symptoms of nervous system depressants. If the person adds alcohol to the mix, the two substances increase the symptoms. Shortness of breath or difficulty breathing would be intensified. A person with other medical conditions such as asthma could risk unconsciousness.

Ad

A person taking methadone and alcohol simultaneously is likely to experience dizziness. In addition to respiratory problems, the person may experience cardiac problems. As the methadone and alcohol react, the person’s blood pressure and heart rate may decrease sharply. This combination poses a great risk for a heart attack, and as blood pressure decreases, less oxygen is sent to the brain, causing dizziness.

In addition to experiencing dizziness, the person may hallucinate due to lack of oxygen to the brain and other neurological reactions. Reflex actions, which include breathing, are also affected. As breathing becomes more difficult and heart rate weakens, the person may experience chest pains. The person is likely to feel more and more intoxicated as the symptoms progress.

There are also some psychological effects of taking methadone and alcohol. Both substances are known to impair one’s ability to think clearly. Loss of judgment is a common side effect. Other effects include short-term memory loss, amnesia, and loss of inhibition or feelings of despair.

Ad

You might also Like

Recommended

Discuss this Article

Precious66
Post 4

I just had a really close friend die from taking methadone and drinking alcohol. They went to bed and didn't wake back up. They died before the paramedics arrived. So yes, it is a very bad mix.

donasmrs
Post 3

@MikeMason-- Don't drink alcohol simply because you need the methadone in your system right now. If you drink alcohol while on methadone, your liver will stop breaking down the methadone to break down the alcohol. So the methadone will be less effective.

ddljohn
Post 2

@MikeMason-- I think you should avoid alcohol until you're off the methadone.

I understand that you're on a prescribed dose of methadone and you're not abusing it. But methadone's side effects can be very bad when mixed with alcohol, even in small doses. I've heard that many people have fallen asleep after abusing methadone and alcohol and couldn't wake up. Their heart rate and breathing slowed down so much while they're sleeping that they died.

I'm not saying that this will happen to you, I just think it's better to be safe than sorry. Plus, you must also be experiencing some withdrawal symptoms from the opiates. Alcohol will make those feelings worse. It will make you depressed and you might even try to harm yourself.

stoneMason
Post 1

Is it okay to have small amounts of alcohol while on methadone maintenance?

I'm on a small dose of methadone to help me withdraw from opiates. I will be on it for a few more months probably. My doctor did not say anything about drinking alcohol during this time. Can I have a little bit or will the effects of alcohol be too much?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email